Combining Stimulant Medication and Antidepressants: Possible Interactions
Last week I wrote about ADHD and depression. Does one cause the other? Does depression normally follow ADHD or is inattention caused by depression? As we learned, it can be either or it could be neither. Sometimes, the inattention isn't ADHD but is caused by depression. Sometimes situational depression can occur because of the difficulties of coping with ADHD. And sometimes, ADHD and depression both exist at the same time. No matter which, many times doctors will prescribe antidepressants along with stimulant medications.
Is this dangerous? Are there possible interactions between these medications? I went searching for this information and couldn't find very much, so instead, I asked both a psychiatrist and a pharmacist their opinions.
According to Dr. Donald Haupt, co-author of The Complete Idiot's Guide to Adult ADHD, he does prescribe these two types of medications together when needed, "There are many people who have both ADHD and depression and many benefit from both classes of medication." Dr. Haupt goes on to explain that, "Stimulants have long been used 'off-label' by doctors to supplement antidepressants in treatment resistant depression."
In his many years of treating patients with ADHD, Dr. Haupt has not encountered a significant negative clinical interaction between these two medications and feels confident in prescribing both together.
Pharmacist Eric Durbin has also seen stimulants and antidepressants used without problems, however, according to him there is a "possibility of altered mental status and/or serotonin syndrome." Because we do not know exactly how stimulant medications work to help symptoms of ADHD, caution is suggested when using other medications that affect serotonin.
In a post I wrote for AnxietyConnection.com, serotonin syndrome is caused when the serotonin levels in the brain increase too much. Symptoms of serotonin syndrome include:
- Agitation or restlessness
- Fast heart beat
- Increased body temperature
- Loss of coordination
- Overactive reflexes
- Rapid changes in blood pressure
If you believe you might have serotonin syndrome, it is important to seek medical help immediately. With proper treatment, symptoms normally disappear within 24 hours. Eric Durbin cautions, "Patients and parents should watch for these symptoms whenever new medications are added and when doses are changed. Timing of doses is something that is patient-specific. Some patients require evening doses of their antidepressants due to side effect issues (drowsiness being the main effect). Some clinicians may recommend separating stimulant and antidepressant doses based on the possibility of the interaction."
He further states, "The start low and go slow process should be used when combining these medications. The aim is to use the least amount of medication to achieve the desired treatment goals." And he reminds us that medication is not a cure for ADHD. "Effective treatment includes ongoing counseling for both the patient and their family members."
Thanks to both our psychiatrist and pharmacist for helping to provide information about this important topic.